MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNIVERSAL CHUCK; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. UNIVERSAL CHUCK; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71170183
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the universal chuck broke in surgery.Procedure was completed using a sn backup device.No surgical delay was reported.It was not reported if the patient suffered from any harm or injury because of the reported failure.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information in lot number and concomitant medical products.
 
Event or Problem Description
It was reported that the universal chuck broke in surgery.Device broke outside the patient and no pieces fell into the patient.Procedure was completed using a sn backup device.No surgical delay was reported.The patient did not suffer from from any harm or injury because of the reported failure.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirms the universal chuck has multiple scratches, gouges and burrs in the metal.The locking mechanism is also damaged on the device causing the stated failure.The device shows significant signs of wear/usage.The device was manufactured in 1994.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNIVERSAL CHUCK
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10524513
Report Number1020279-2020-04564
Device Sequence Number14248822
Product Code JDG
UDI-Device Identifier03596010181572
UDI-Public03596010181572
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71170183
Device Catalogue Number71170183
Device Lot Number473934
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Initial Date Received by Manufacturer 08/20/2020
Supplement Date Received by Manufacturer09/11/2020
09/21/2020
10/07/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date09/16/2020
09/21/2020
10/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1